Alert archive / California / Tornado Warnings in 2006
Tornado Warning 3, NWS Sacramento, CA
NWS Sacramento, CA issued this tornado warning at Mar 14, 2006, 11:51 AM PST for Sacramento County, San Joaquin County, Solano County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2006, 11:51 AM PST (19:51 UTC)
- Expired
- Mar 14, 2006, 12:15 PM PST
- In force
- 24 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
Counties Sacramento County, CA, San Joaquin County, CA, Solano County, CA
The radar
The Sacramento radar (KDAX), 32 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 7.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS56 KSTO 141951 TORSTO CAC067-077-095-142015- /O.NEW.KSTO.TO.W.0003.060314T1951Z-060314T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 1151 AM PST TUE MAR 14 2006 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN SACRAMENTO COUNTY IN CALIFORNIA NORTHWESTERN SAN JOAQUIN COUNTY IN CALIFORNIA EAST CENTRAL SOLANO COUNTY IN CALIFORNIA * UNTIL 1215 PM PST * AT 1146 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WALNUT GROVE...OR ABOUT 15 MILES WEST OF GALT...MOVING NORTHEAST AT 15 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... WALNUT GROVE BY NOON PST SPOTTER REPORTS HAVE INDICATED A POSSIBLE FUNNEL CLOUD WITH THIS STORM. SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3824 12168 3812 12160 3821 12140 3832 12147 $$ SG
2 follow-up statements
000 WWUS56 KSTO 142002 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 1201 PM PST TUE MAR 14 2006 CAC067-077-095-142015- /O.CON.KSTO.TO.W.0003.000000T0000Z-060314T2015Z/ SACRAMENTO CA-SOLANO CA-SAN JOAQUIN CA- 1201 PM PST TUE MAR 14 2006 ...A TORNADO WARNING CONTINUES UNTIL 1215 PM PST FOR NORTHWESTERN SAN JOAQUIN...EXTREME EAST CENTRAL SOLANO AND SOUTHWESTERN SACRAMENTO COUNTIES... A VERY STRONG THUNDERSTORM CONTINUES ALONG HIGHWAY 160 JUST EAST OF WALNUT GROVE. THE STORM MAY CONTAIN A TORNADO. THIS STORM WAS LOCATED NEAR WALNUT GROVE...OR ABOUT 9 MILES WEST OF GALT...MOVING NORTHEAST AT 15 MPH. SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3824 12168 3812 12160 3821 12140 3832 12147 $$ SG
000 WWUS56 KSTO 142013 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 1212 PM PST TUE MAR 14 2006 CAC067-077-095-142022- /O.EXP.KSTO.TO.W.0003.000000T0000Z-060314T2015Z/ SACRAMENTO CA-SOLANO CA-SAN JOAQUIN CA- 1212 PM PST TUE MAR 14 2006 ...THE TORNADO WARNING FOR NORTHWESTERN SAN JOAQUIN...EXTREME EAST CENTRAL SOLANO AND SOUTHWESTERN SACRAMENTO COUNTIES EXPIRES AT 1215 PM PST... LAT...LON 3824 12168 3812 12160 3821 12140 3832 12147 THE TORNADIC THUNDERSTORM HAS WEAKENED AND THE TORNADO WARNING IS NO LONGER IN EFFECT. $$ SG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Mar 14, 9:10 AM PST, 2 hours 41 minutes earlier.
Area forecast discussion, Mar 14, 9:10 AM PST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR AVIATION DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 910 AM PST TUE MAR 14 2006 .DISCUSSION...WATER VAPOR IMAGERY SHOWS A TROUGH OF LOW PRESSURE DIGGING ALONG THE WEST COAST...WITH A COLD FRONT MOVING ACROSS NORTHERN CALIFORNIA AND A SECONDARY SYSTEM ON THE BACK SIDE OF THE TROUGH OFF THE COAST. RADAR IMAGERY SHOWS A BAND OF PRECIPITATION SLOWLY MOVING THROUGH THE CENTRAL VALLEY AND INTO THE FOOTHILLS OF THE SIERRA...WITH SHOWERS DEVELOPING BEHIND THIS BAND. SNOW LEVELS THIS MORNING ARE HOVERING AROUND 2500 FEET...WITH SNOW FALL TOTALS RANGING BETWEEN 8 AND 12 INCHES OF SNOW ABOVE 3000 FEET. HOWEVER...COLD AIR IS SEEPING INTO THE REGION BEHIND THE COLD FRONT...AND AREAS ACROSS SHASTA COUNTY ARE SEEING A RAIN/SNOW MIX AROUND 1500 FEET. THIS COLD AIR WILL CONTINUE TO WORK ITS WAY ACROSS THE REST OF AREA TODAY...WITH SNOW LEVELS FALLING TO BETWEEN 1500 AND 2000 FEET ACROSS THE AREA. THEREFORE...WINTER STORM WARNING REMAIN IN EFFECT FOR MUCH OF THE WARNING AREA THROUGH THIS EVENING. AS THIS MORNING/S BAND OF PRECIPITATION MOVES EAST...POCKETS OF CLEARING WILL DEVELOP. THE RESULTING SUN WILL HELP WARM THE SURFACE...ENCOURAGING THE THE DEVELOPMENT OF SHOWERS AND ISOLATED THUNDERSTORMS. MEANWHILE...VISIBLE SATELLITE IMAGERY SHOWS A TIGHT SECONDARY CIRCULATION JUST EAST OF 130 WEST. AS THIS SYSTEM MOVES INLAND LATER THIS AFTERNOON AND EVENING...IT WILL PROVIDE ADDITIONAL DYNAMICS ACROSS THE REGION. THEREFORE...HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ALSO BELIEVE THAT THERE IS A POSSIBILITY THAT ISOLATED SEVERE THUNDERSTORMS WILL OCCUR AS WELL. CURRENT FORECAST LOOKS ON TRACK THIS MORNING. HOWEVER...MAY UPDATE JUST TO REMOVE MORNING WORDING. CP .PREVIOUS DISCUSSION ISSUED AT 415 AM PST... IR SATELLITE IMAGES SHOW THAT THE MAIN CHANNEL OF THE MOISTURE PLUME HAS SHIFTED EVER SO SLOWLY SOUTHEAST DURING THE PAST 12 HOURS. THE LARGE AREA OF PRECIPITATION WITH COLD CLOUD TOPS OF MINUS 45 TO 50 DEGREES IS MOVING INTO THE RIDGE OVER THE NORTHERN ROCKIES. ENHANCED CLOUDS CONTINUE TO BLOSSOM ALONG THE CREST OF THE ROCKIES WITH WARMER AIR CURRENTLY DEPICTED OVER THE FORECAST AREA EXTENDING WEST TO THE COAST. THE UPPER LOW IS JUST EAST OF 140W WITH A VORTICITY MAXIMUM PUSHING INTO NORTHERN CALIFORNIA. A SECOND SHORT WAVE INDICATED ON THE GFS AND SATELLITE IMAGES IS MOVING DOWN THE BACKSIDE OF THE UPPER TROUGH AND SHOULD KICK-START THE SURFACE FRONT AND COLDER AIR WHICH HAS BEEN NEARLY STATIONARY ALONG THE COAST SINCE 00Z. THE STAGNANT PATTERN HAS MAINTAINED A BAND OF RAIN ACROSS THE SOUTHERN SACRAMENTO VALLEY AND ADJACENT FOOTHILLS WITH RAINFALL TOTALS BETWEEN 0.50-0.75 DURING THE PAST 6 HOURS AND 0.15 DURING THE PAST 2 HOURS IN THE SACRAMENTO METROPOLITAN AREA. BUFKIT MODEL DATA SHOW PRECIPITATION BECOMING SHOWERY OVER THE NORTHERN SACRAMENTO VALLEY AFTER 16Z. SATELLITE DATA SUGGESTS THE TRANSITION IS ALREADY OCCURRING. PLENTY OF COLD AIR STRATOCU BETWEEN THE UPPER LOW AND THE COAST INDICATE CONTINUED PRECIPITATION FOR THE NEXT 24 HOURS. THE WIND ADVISORY FOR THE NORTHERN AND CENTRAL SACRAMENTO VALLEYS CAN PROBABLY BE CANCELLED BEFORE THE 6 AM EXPIRATION TIME AS WINDS HAVE LOWERED BELOW ADVISORY CRITERIA ALTHOUGH THE SURFACE GRADIENT SAC-RDD HAS BEEN HOLDING AT ABOUT 5 MB FOR THE PAST 3 HOURS. THE TROUGH SHIFTS EAST OF THE AREA LATE TONIGHT WITH THE UPPER LEVEL FLOW BECOMING MORE ZONAL. ALTHOUGH STILL UNSTABLE THERE SHOULD BE LESS SHOWER ACTIVITY UNTIL WAA PRECIPITATION RETURNS THURSDAY AHEAD OF THE NEXT TROUGH. HEAVIER PRECIPITATION THURSDAY NIGHT AND FRIDAY WITH THE UPPER TROUGH SHOULD GIVE WAY TO WINDY SATURDAY AND DRIER CONDITIONS FOR THE WEEKEND INTO EARLY NEXT WEEK. PFJ && .AVIATION...A STRONG COLD FRONT MOVING ACROSS NORTHERN CALIFORNIA IS GENERATING STRONG SOUTHERLY WINDS. THIS STORM IS STRONG ENOUGH TO PRODUCE SOME THUNDERSTORMS WITH THE UNSTABLE AIR. THE SNOW LEVELS ARE FROM 1500 TO 2500, WITH SOME LOCALLY BELOW 1000 FEET POSSIBLE IN THE VICINITY OF HEAVY SHOWERS OR THUNDERSTORM. MAINLY VFR CONDITIONS TO AREAS OF MARGINAL VFR FOR VALLEY ROUTES AND ELEVATIONS BELOW 1500 FEET, WITH LOCAL IFR CONDITIONS NEAR ANY SHOWERS AND THUNDERSTORMS. OTHERWISE, THE HIGHER ELEVATIONS HAVE WIDESPREAD IFR TO LIMITED IFR CONDITIONS THROUGH AROUND 04Z, WITH SOME LOCAL IMPROVEMENTS EXPECTED AFTER 04Z TONIGHT. && .STO WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL MIDNIGHT PST TUESDAY NIGHT FOR BURNEY BASIN / EASTERN SHASTA COUNTY-MOTHERLODE-NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-WEST SLOPE NORTHERN SIERRA NEVADA-WESTERN PLUMAS COUNTY/LASSEN PARK. WINTER STORM WARNING UNTIL 6 PM PST TUESDAY FOR CLEAR LAKE/SOUTHERN LAKE COUNTY-MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY. &&
Hazardous weather outlook, Mar 14, 7:00 AM PST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PST TUE MAR 14 2006 CAZ013>019-063-064-066>069-151500- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PST TUE MAR 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A COLD LOW PRESSURE SYSTEM IS FORECAST TO BRING MORE SNOW OR SNOW SHOWERS TO THE INTERIOR OF NORTHERN CALIFORNIA TODAY. SNOW LEVELS WILL BE LOWERING TO 2000 TO 2500 FEET...RAISING LATE THIS AFTEROON AND EVENING. * WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 6:09 PM PST | Wind Advisory | STO | 12 hr | |
| Mar 14, 11:47 AM PST | Severe Thunderstorm Warning | STO | Butte, Yuba | 23 min |
| Mar 14, 12:24 PM PST | Severe Thunderstorm Warning | STO | Sacramento | 36 min |
| Mar 14, 12:44 PM PST | Severe Thunderstorm Warning | STO | Sacramento, San Joaquin | 24 min |
| Mar 14, 12:56 PM PST | Severe Thunderstorm Warning | STO | El Dorado, Sacramento | 34 min |
| Mar 14, 12:56 PM PST | Severe Thunderstorm Warning | STO | San Joaquin | 34 min |
| Mar 14, 1:20 PM PST | Snow Advisory | STO | 8 hr | |
| Mar 14, 1:27 PM PST | Severe Thunderstorm Warning | STO | San Joaquin | 33 min |
| Mar 14, 1:44 PM PST | Tornado Warning | STO | San Joaquin | 31 min |
| Mar 14, 1:54 PM PST | Severe Thunderstorm Warning | STO | El Dorado | 31 min |
| Mar 14, 2:14 PM PST | Severe Thunderstorm Warning | STO | San Joaquin, Stanislaus | 61 min |
| Mar 14, 3:23 PM PST | Severe Thunderstorm Warning | STO | Nevada, Placer, Yuba | 37 min |
| Mar 14, 3:55 PM PST | Severe Thunderstorm Warning | STO | Nevada, Placer | 35 min |
Nearby
Tornado Warnings in California, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.